DENVER (CBS4) – “She wanted a better life,” remembered April Bancale. She is still trying to get over the death of her daughter at the age of 19 from a fentanyl overdose.
She’s having a hard time.READ MORE: FAA Investigates Mid-Air Collision Between 2 Small Planes Above Cherry Creek Reservoir South Of Denver
“I never thought she would be gone. I knew we were going to struggle with this for a long time, but I didn’t think she would be gone forever,” said Bancale.
Her daughter Elizabeth Marie Leyba died in January. She had been taking little blue pills over a two year period and wanted to get out.
“And she came to me and she said ‘Mom, I’ve been on these pills, and I don’t know how to get off of them,’” her mother recalled. Elizabeth had already overdosed once. Her mother tried to get her into a program after taking her daughter to the hospital, but says there was no program.
“Things sound like a good idea when you’re drinking. Right so then you might take that pill or you might snort and think it’s cocaine which could potentially be with fentanyl in it, but you just wouldn’t know,” said addiction expert Lisa Raville of the Harm Reduction Action Center in Denver.
Fentanyl is often used to cut other drugs. It’s effects are short and can be brutal. A synthetic opioid, it can be 50 times as powerful as heroin. Many of those who have died in recent months have had other drugs in their systems. Deaths attributed to fentanyl overdoses were up 291% in Denver from January to May of this year over the same time period last year.
Forty-three people died. Last year, the number was 11. In 2018, it was five.
Elizabeth, who her mother and others called Lulu, died before the COVID-19 pandemic, but experts says it’s getting worse.READ MORE: AAA: Coloradans Shouldn't Panic Over Eastern US Gas Shortage
“We knew the pandemic was becoming incredibly problematic for isolation, people using alone. People being unemployed, relapses. But also fentanyl is here,” said Raville.
She believes people in isolation are not getting help in times of overdose from others. She points out some users of drugs like heroin can keep naloxone, which they can get easily in Colorado, standing by to help people overdosing.
She shared the website stoptheclockcolorado.org as a directory of where it can be obtained.
The Harm Reduction Action Center and some other agencies also are handing out test strips to check for fentanyl. Many users of other drugs don’t want it, says Raville. She says users do want to protect their health.
“So you don’t even know that you can be testing your pills or your cocaine before you’re using it, and you probably should because you have no idea where that came from.”
Bancale says her daughter thought it was another pill at first, but the pills her daughter took were homemade fentanyl. She wishes there had been more help for her daughter and says she tried to do her best, but the drug won the battle. Her daughter died on a Sunday.
“The paramedics worked on her for a long time, it was too late,” she recalled. She’s still trying to get over it. “I can’t even look at pictures of my daughter right now. I can’t, it’s too painful.”MORE NEWS: Thornton Police Search For Suspects Accused Of Stealing Wallet To Make Several Purchases
Information from the Denver Department of Public Health and Environment:
- Carry naloxone (Narcan) and make sure those around you carry naloxone. You can find out where to purchase it at StoptheClockColorado.org.
- Don’t use alone: If you do, let someone know so they can check on you.
- Avoid mixing drugs: Don’t mix opioids with alcohol and/or benzodiazepines.
- Test a small amount of the substance before using it.
- If injecting, inject slower.
- Assume street-purchased medications may be counterfeit and may contain fentanyl. Don’t assume it’s the same strength as prescription medications.
- If you think someone may have overdosed, administer naloxone and call 911.
- Connect with others and stay connected.
- Substance-use treatment is effective and is available.